Hey guys, I know with the cold weather my issues may be chalked up to the cold, but I had a question for the board.
I've been a hockey lifer, playing since I was four years old, playing through college, etc. I'm 24 now and still playing at a high level, but recently I've noticed that after playing, I usually pick up flu-like symptoms that last a few days.
Here's the typical schedule: Played last Monday, was sick until Thursday. Felt pretty good for my games on Sunday but got immediately sick again last night. It's the same thing: soreness, alternating cold/hot, sore throat, headache, etc.
I was wondering if anyone has had the same thing happen to them and what they've done to fix it. I've seen a doctor who can't give me a reasonable explanation.
Have you taken a week off and it still occurs? When you exercise, you are basically ruining your body so that it rebuilds itself stronger. If you're sick, it's doing double duty and you'll end up suffering cause of it. A week off should be enough rest time.
Do you bring your own water bottle or share? or use the showers there? common bugs go around there. Have you been getting like a weird feeling in your hands, where you can deke a lot better, that's danglitis. The effects on the body are hard at first but you will eventually be able to use them to your advantage.
How long has this been going on? It sounds like you're sick and need to just take a couple weeks off. I'd also eat some more fruits and vegetables and take something like Airborne tablets once per day to boost the vitamins.
I'd see a doctor to get a check up to make sure it's not something serious. If the doctor advises you to take some time off to rest, then I would go with their recommendation.
If you can I'd avoid letting others share your water bottle and make sure that you wash your hands after (especially if you tend to rub your eyes, nose or mouth) since you might have bacteria build up in your gloves. You might also be picking up some bacteria/germs when you shake hands after the game; yet another reason to wash your hands.
I'd also make sure that you wash your gear; whether it's at home or done professionally. If you have any cuts, you may be exposing them to any bacteria that is living in your gear.
Late night hockey, especially after a long day of work, really wipes me out. I usually feel awful the next day. EXTREMELY difficult to get out of bed in the morning. Tired and groggy all day. I think it's a combination of exhaustion and dehydration.
Assuming this isn't anything more serious (go see your doctor to make sure), I would suggest:
- making sure that you drink plenty of fluids (before, during, and after your games)
- getting as much rest as possible (i.e. if you get home from a full day of work at 6pm and you have a game at 11pm, see if you can grab a nap for an hour or two. When you get home after the game, go to bed right away even if you feel wired.)
- immediately post-game (I'm talking in the locker room here), along with your intake of fluids, see if you can eat something with carbs and protein (a peanut butter sandwich is good). It will help replenish your body and you'll feel better in the morning. Don't drink beer as it will dehydrate you even more.
But, like I (and others have) said, go see a doctor to be sure.
I try to avoid junk food on gamedays. I drink plenty of water and eat fruit during the day. I'll eat whatever my parents make for dinner as long as its not too heavy. After games I tend to avoid food cause it's late and I just want to crash.
I used to get a brief headache for an hr or so after my first couple of games during the summer, then after they went away. I would echo everyone else's thoughts in terms of making sure you eat something healthy before the game, drink plenty of fluids before during and after the game, and then follow up with the doctor. Hopefully that helps a bit...
Not to hijack the thread, but does anyone regularly get nasty sinus headaches after skating sessions? Doesn't matter if it's stick & puck or public skate, I usually end up with pounding sinus pressure headaches afterwards for hours. Pseudoephedrine from the pharmacy has done nothing to help either.